3 doctors weighed in:

Can benzos cause respiratory problems to those with no known copd?

3 doctors weighed in
Dr. Alan Wartenberg
Addiction Medicine

In brief: In too high a dose

Benzodiazepines are vastly safer than barbiturates and barbiturate-like drugs because their activities stop at the upper part of the brain and do not, in therapeutic doses, extend to the respiratory centers in the midbrain.
Together with alcohol, opiates, other depressant drugs, and in very high doses (or iv) they can and do cause problems, even without copd. Normally, in usual doses, they don't.

In brief: In too high a dose

Benzodiazepines are vastly safer than barbiturates and barbiturate-like drugs because their activities stop at the upper part of the brain and do not, in therapeutic doses, extend to the respiratory centers in the midbrain.
Together with alcohol, opiates, other depressant drugs, and in very high doses (or iv) they can and do cause problems, even without copd. Normally, in usual doses, they don't.
Dr. Alan Wartenberg
Dr. Alan Wartenberg
Thank
Dr. Linda Callaghan
Addiction Medicine

In brief: Depends .

Benzos depress the respiration especially when taken in huge quantities causing respiratory arrest however, even a modest amount can cause respiratory depression in compromised lungs like copd.

In brief: Depends .

Benzos depress the respiration especially when taken in huge quantities causing respiratory arrest however, even a modest amount can cause respiratory depression in compromised lungs like copd.
Dr. Linda Callaghan
Dr. Linda Callaghan
Thank
Dr. James Burns
Emergency Medicine

In brief: You need to define

What you mean by respiratory problems.
In sedative doses they will cause respiratory depression and should always be used with caution. It is not generally recommended that these drugs be used long term and in the event they, then the individual should have close frequent follow up with the prescribing physician.

In brief: You need to define

What you mean by respiratory problems.
In sedative doses they will cause respiratory depression and should always be used with caution. It is not generally recommended that these drugs be used long term and in the event they, then the individual should have close frequent follow up with the prescribing physician.
Dr. James Burns
Dr. James Burns
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
49 years in practice
56M people helped
Continue
111,000 doctors available
Read more answers from doctors